Necrosis caused by intra-arterial injection of promethazine: case report

J Hand Surg Am. 2009 May-Jun;34(5):919-23. doi: 10.1016/j.jhsa.2009.01.020.

Abstract

Promethazine injections have led to necrosis and gangrene of the distal upper extremity when inadvertently injected into an artery. There have been few case reports of this alarming complication in the literature. We report on 2 cases of intra-arterial promethazine injection that led to amputation.

Publication types

  • Case Reports

MeSH terms

  • Adult
  • Amputation, Surgical
  • Angiography
  • Arm / blood supply*
  • Arm / pathology*
  • Brachial Artery / diagnostic imaging
  • Brachial Artery / drug effects*
  • Female
  • Fingers / blood supply*
  • Fingers / pathology*
  • Hand / blood supply*
  • Hand / pathology*
  • Histamine H1 Antagonists / administration & dosage
  • Histamine H1 Antagonists / toxicity*
  • Humans
  • Injections, Intra-Articular / adverse effects*
  • Ischemia / chemically induced*
  • Ischemia / diagnostic imaging
  • Medication Errors
  • Necrosis
  • Promethazine / administration & dosage
  • Promethazine / toxicity*
  • Radial Artery / diagnostic imaging
  • Radial Artery / drug effects*
  • Ulnar Artery / diagnostic imaging
  • Ulnar Artery / drug effects*

Substances

  • Histamine H1 Antagonists
  • Promethazine